Virginia, 2014

Hail and Damaging Winds in Virginia, July 9, 2014

July 9, 2014 · NWS LWX · 13 events in 4 counties and zones

A cold front approached the Mid Atlantic while a surface trough was located across the Potomac Highlands. Southerly flow ahead of both features led to humid and warm conditions across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$3,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front approached the Mid Atlantic while a surface trough was located across the Potomac Highlands. Southerly flow ahead of both features led to humid and warm conditions across the region. Showers and thunderstorms formed in vicinity of the surface trough and moved eastward. Some storms became severe producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 9, 1:34 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 9, 1:34 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
234 PM EDT WED JUL 9 2014

.SYNOPSIS...
A COLD FRONT WILL SLOWLY MOVE INTO THE AREA TONIGHT. THE BOUNDARY
WILL STALL OUT AND DISSIPATE OVER THE REGION FOR THURSDAY AND
FRIDAY. HIGH PRESSURE OVER THE ATLANTIC WILL BRING HOT AND HUMID
CONDITIONS FOR THE WEEKEND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
ANALYSIS THIS AFTERNOON SHOWS A COLD FRONT OVER PENNSYLVANIA AND
HIGH PRESSURE OVER THE ATLANTIC. A SURFACE TROUGH EXTENDS FROM
NORTH-CENTRAL MARYLAND INTO THE SHENANDOAH VALLEY.

MID-LEVEL CLOUDS HAVE GIVEN WAY TO SOME SUNSHINE...ALLOWING MORE
WARM AND HUMID CONDITIONS. MAX TEMPS WILL RANGE FROM THE 70S IN
THE MOUNTAINS TO THE UPPER 80S/NEAR 90 ACROSS MOST OTHER
LOCATIONS. THE WARM AND HUMID CONDITIONS HAVE LED AN UNSTABLE
ATMOSPHERE. THE LATEST MESOANALYSIS SHOWS 1000-1500 J/KG OF
MLCAPE...WITH THE HIGHEST TOTALS ALONG AND EAST OF THE SURFACE
TROUGH. THE TROUGH HAS ACTED AS THE MAIN LIFTING MECHANISM FOR
CONVECTION THAT HAS ALREADY DEVELOPED NEAR THE BLUE RIDGE
MOUNTAINS. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING...AND WITH MODERATE CAPE AND MARGINAL SHEAR
PROFILES...THERE IS A THREAT FOR LOCALLY DAMAGING WIND GUSTS AND
LARGE HAIL. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE
NEAR AND EAST OF THE BLUE RIDGE MOUNTAINS WHICH IS WHERE
INSTABILITY IS HIGHEST EAST OF THE SURFACE TROUGH. STILL DO NOT
EXPECT THE EVENT TO BE NEARLY AS WIDESPREAD AS TUESDAY SINCE SHEAR
AND INSTABILITY WILL NOT BE AS STRONG AND THE LIFTING MECHANISM
WILL NOT BE AS STRONG EITHER.

THE COLD FRONT WILL SLOWLY DROP INTO THE REGION TONIGHT.
CONVECTION SHOULD DISSIPATE ACROSS MOST AREAS DUE TO THE LOSS OF
DAYTIME HEATING...BUT AN ISOLATED SHOWER OR THUNDERSTORM CANNOT BE
RULED OUT MAINLY NEAR AND EAST OF INTERSTATE 95.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
AN UPPER-LEVEL TROUGH WILL BUILD OVERHEAD THURSDAY THROUGH
THURSDAY NIGHT. THE COLD FRONT OVER THE REGION WILL GRADUALLY
DISSIPATE...AND A LIGHT RETURN FLOW WILL DEVELOP DURING THIS TIME.
THIS MEANS THAT LITTLE DRY AIR WILL MAKE IT INTO THE AREA. WITH
HIGHER DEWPOINTS AND THE UPPER-LEVEL TROUGH BUILDING
OVERHEAD...MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE MAINLY IN
THE AFTERNOON AND EVENING. STILL FEEL CONVECTION COVERAGE WILL BE
SCATTERED SINCE THE SHEAR WILL BE WEAK AND ANY LIFTING MECHANISM
FROM THE BOUNDARY OR TERRAIN CIRCULATION WILL ALSO BE WEAK. HE
COLD FRONT WILL STALL OUT OVER THE REGION AND DISSIPATE. MAX TEMPS
WILL RANGE FROM THE 70S IN THE MOUNTAINS TO THE MIDDLE AND UPPER
80S ACROSS MOST OTHER LOCATIONS.

CONVECTION COVERAGE SHOULD DISSIPATE OVERNIGHT THURSDAY...BUT WITH
THE UPPER-LEVEL TROUGH OVERHEAD AN ISOLATED SHOWER OR THUNDERSTORM
CANNOT BE RULED OUT...ESPECIALLY ACROSS THE SOUTHEASTERN CWA WHERE
MOISTURE WILL BE DEEPEST.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
ILL-DEFINED SURFACE BOUNDARY WILL RETREAT NORTHWARD AS WARM FRONT
FOR FRIDAY. SUBSIDENCE ALOFT SHOULD HINDER CONVECTIVE DEVELOPMENT
FOR FRIDAY ALONG THIS FRONT ACROSS THE MAJORITY OF THE
AREA...ALTHOUGH STRONGER MOISTURE GRADIENT AND VORT MAX ALOFT MAY
TRIGGER DEVELOPMENT TOWARD SOUTHERN MARYLAND...ALONG WITH TERRAIN
CIRCULATION CONVECTIVE DEVELOPMENT ACROSS THE POTOMAC HIGHLANDS.
MOISTURE ADVECTS ACROSS THE REGION FOR SATURDAY AS HIGH PRESSURE
PUSHES OFF THE NORTHEAST COAST. WHILE INSTABILITY INCREASES WITH
THIS MOISTURE RETURN...SHORT WAVE RIDGING ALOFT SHOULD LIMIT
CONVECTIVE DEVELOPMENT. HOWEVER...CANNOT RULE OUT TERRAIN AND
SURFACE HEATING INDUCED AFTERNOON CONVECTION AT THIS TIME AND HAVE
LEFT POPS IN THE FORECAST. AS CLOSED CANADIAN LOW DIVES SOUTH OVER
THE GREAT LAKES...WESTERLY FLOW ALOFT INCREASES SUNDAY AND MONDAY.
SHORT WAVES IN THIS FLOW WILL BRING BETTER CHANCES FOR ORGANIZED
CONVECTION TO PUSH THROUGH SUNDAY AND MONDAY AHEAD OF SYNOPTIC COLD
FRONT. A MORE COMFORTABLE AIRMASS LOOKS TO ADVECT INTO THE REGION
FOR MID WEEK.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. LOCALLY GUSTY WINDS AND HAIL ARE POSSIBLE IN THE
STRONGER STORMS...BUT SEVERE STORMS WILL NOT BE AS WIDESPREAD AS
TUESDAY. A COLD FRONT WILL MOVE INTO THE AREA TONIGHT AND IT WILL
STALL OUT AND WEAKEN THURSDAY THROUGH THURSDAY NIGHT. A LIGHT
NORTHERLY FLOW IS EXPECTED BEHIND THE FRONT LATE TONIGHT INTO
THURSDAY MORNING...BUT WINDS WILL TURN TOWARD THE SOUTHEAST LATER
THURSDAY AND SPEEDS WILL REMAIN LIGHT. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON AND EVENING.

PATCHY FOG IS POSSIBLE LATE TONIGHT INTO EARLY THURSDAY. MVFR
VSBYS ARE EXPECTED DURING THIS TIME...BUT IFR CONDITIONS CANNOT BE
RULED OUT ESPECIALLY ACROSS KMRB AND KCHO. MORE FOG IS POSSIBLE
THURSDAY NIGHT INTO FRIDAY MORNING.

A STALLED FRONT AND SURFACE TROUGH WILL BRING CHANCES OF
AFTERNOON STORMS TO THE REGION FRIDAY AND SATURDAY. AN APPROACHING
COLD FRONT WILL BRING A BETTER CHANCE OF MORE WIDESPREAD STORMS
SUNDAY AND MONDAY.

&&

.MARINE...
A SOUTHERLY FLOW WILL CONTINUE OVER THE WATERS THROUGH THIS
EVENING. WINDS WILL SHIFT TO THE NORTH LATE TONIGHT INTO THURSDAY
BEFORE GRADUALLY TURNING TOWARD THE SOUTHEAST THURSDAY AFTERNOON.
SPEEDS SHOULD REMAIN BELOW SCA CRITERIA. SHOWERS AND THUNDERSTORMS
ARE POSSIBLE...ESPECIALLY THIS AFTERNOON AND EVENING...AND AGAIN
THURSDAY AFTERNOON AND EVENING. THUNDERSTORMS MAY CONTAIN GUSTY
WINDS AND HAIL.

A STALLED FRONT AND SURFACE TROUGH WILL BRING CHANCES OF
AFTERNOON STORMS TO THE REGION FRIDAY AND SATURDAY. AN APPROACHING
COLD FRONT WILL BRING A BETTER CHANCE OF MORE WIDESPREAD STORMS
SUNDAY AND MONDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...AEB
AVIATION...BJL/AEB
MARINE...BJL/AEB
Hazardous weather outlook, Jul 9, 12:30 PM EST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
130 PM EDT WED JUL 9 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
101000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
130 PM EDT WED JUL 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-101000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
130 PM EDT WED JUL 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jul 9, 10:28 AM EST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1128 AM EDT WED JUL 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND DMG     2 W CHERRY RUN          39.63N  78.07W
07/08/2014                   MORGAN             WV   PUBLIC

            TREE ON MASON ROAD.

&&

EVENT NUMBER LWX1400720

STRONG
Local storm report, Jul 9, 10:32 AM EST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1132 AM EDT WED JUL 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND DMG     GREAT CACAPON           39.62N  78.30W
07/08/2014                   MORGAN             WV   911 CALL CENTER

            TREE ON DOWN FENCE AND AGAINST HOME ON WIGGINS RUN
            ROAD.

&&

EVENT NUMBER LWX1400721

STRONG
Local storm report, Jul 9, 10:36 AM EST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1136 AM EDT WED JUL 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND DMG     3 WNW CHERRY RUN        39.64N  78.08W
07/08/2014                   MORGAN             WV   911 CALL CENTER

            TREE ON ROAD. WILD ROSE LN AND RIVER ROAD.

&&

EVENT NUMBER LWX1400722

STRONG
Local storm report, Jul 9, 10:38 AM EST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1138 AM EDT WED JUL 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND DMG     1 S BERRYVILLE          39.60N  78.23W
07/08/2014                   MORGAN             WV   911 CALL CENTER

            TREE ACROSS BOTH LANES.

&&

EVENT NUMBER LWX1400723

STRONG
Local storm report, Jul 9, 10:43 AM EST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1143 AM EDT WED JUL 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND DMG     SENECA ROCKS            38.83N  79.38W
07/08/2014                   PENDLETON          WV   911 CALL CENTER

            TREE DOWN NEAR SENECA ROCKS.

0450 PM     TSTM WND GST     3 NW NEW CREEK          39.40N  79.07W
07/08/2014  M63 MPH          MINERAL            WV   TRAINED SPOTTER

0450 PM     TSTM WND DMG     2 ESE MAYSVILLE         39.10N  79.13W
07/08/2014                   GRANT              WV   TRAINED SPOTTER

            MULTIPLE TREES DOWN ON RT 42 IN MAYSVILLE

0454 PM     TSTM WND DMG     PETERSBURG              39.00N  79.13W
07/08/2014                   GRANT              WV   911 CALL CENTER

            TREES DOWN THROUGHOUT COUNTY AT MULTIPLE LOCATIONS.

0454 PM     TSTM WND GST     FROSTBURG               39.65N  78.93W
07/08/2014  M58 MPH          ALLEGANY           MD   MESONET

            FROSTBURG STATE UNIVERSITY MESONET

0514 PM     TSTM WND DMG     2 SSW RIO               39.10N  78.69W
07/08/2014                   HARDY              WV   911 CALL CENTER

            TREE DOWN ACROSS ROAD AT 300 BLOCK SPERRYS RUN RD

0514 PM     TSTM WND DMG     1 NNE MCCAULEY          39.06N  78.70W
07/08/2014                   HARDY              WV   EMERGENCY MNGR

            TREE DOWN ON LEISURE ACRES ROAD

0514 PM     TSTM WND DMG     BAKER                   39.04N  78.75W
07/08/2014                   HARDY              WV   911 CALL CENTER

            TREE DOWN AT OLD BAKER ROAD AND OLD 55.

0518 PM     TSTM WND DMG     3 W WARDENSVILLE        39.08N  78.65W
07/08/2014                   HARDY              WV   EMERGENCY MNGR

            TREE DOWN ON 800 BLOCK OF PINNACLE DRIVE

0518 PM     TSTM WND DMG     2 ESE MATHIAS           38.86N  78.83W
07/08/2014                   HARDY              WV   911 CALL CENTER

            TREE DOWN AT UPPER AND MIDDLE COVER ROADS.

0519 PM     TSTM WND DMG     WARDENSVILLE            39.08N  78.60W
07/08/2014                   HARDY              WV   911 CALL CENTER

            TREE DOWN. 29124 WV-55

0529 PM     TSTM WND DMG     CUMBERLAND              39.65N  78.76W
07/08/2014                   ALLEGANY           MD   CO-OP OBSERVER

            TREE DOWN AT LOUISIANA AVENUE IN CUMBERLAND MD.

0529 PM     TSTM WND DMG     GREAT CACAPON           39.62N  78.29W
07/08/2014                   MORGAN             WV   911 CALL CENTER

            TREES AND POWER LINES DOWNED

0529 PM     TSTM WND DMG     1 SSE SHADY GROVE       39.63N  78.15W
07/08/2014                   MORGAN             WV   911 CALL CENTER

            2 TREES DOWNED NEAR INTERSECTION OF MARTINSBURG AND
            SPHORS ROADS.

0529 PM     TSTM WND DMG     GREAT CACAPON           39.62N  78.30W
07/08/2014                   MORGAN             WV   911 CALL CENTER

            TREE ON DOWN FENCE AND AGAINST HOME ON WIGGINS RUN
            ROAD.

0530 PM     TSTM WND DMG     3 SW MILL GAP           38.29N  79.75W
07/08/2014                   HIGHLAND           VA   911 CALL CENTER

            TREE DOWN ACROSS RD NEAR THE INTERSECTION OF MILL GAP
            RD AND LOWER BACK CREEK RD

0533 PM     TSTM WND DMG     2 SW BERRYVILLE         39.60N  78.25W
07/08/2014                   MORGAN             WV   911 CALL CENTER

            TREES DOWNED ON POWER LINES.

0533 PM     TSTM WND DMG     1 S BERRYVILLE          39.60N  78.23W
07/08/2014                   MORGAN             WV   911 CALL CENTER

            TREE ACROSS BOTH LANES.

0535 PM     TSTM WND GST     1 NW BERKELEY SPGS      39.64N  78.24W
07/08/2014  M59 MPH          MORGAN             WV   MESONET

            WARM SPRINGS INTERMEDIATE SCHOOL MESONET.

0539 PM     TSTM WND DMG     2 W CHERRY RUN          39.63N  78.07W
07/08/2014                   MORGAN             WV   PUBLIC

            TREE ON MASON ROAD.

0539 PM     TSTM WND DMG     3 WNW CHERRY RUN        39.64N  78.08W
07/08/2014                   MORGAN             WV   911 CALL CENTER

            TREE ON ROAD. WILD ROSE LN AND RIVER ROAD.

0542 PM     TSTM WND DMG     2 E TOMAHAWK            39.53N  78.02W
07/08/2014                   BERKELEY           WV   TRAINED SPOTTER

            MOBILE HOME FLIPPED BY WIND GUST ON CANNON HILL RD

0545 PM     TSTM WND DMG     1 NNW CEDAR HILL        39.29N  78.12W
07/08/2014                   FREDERICK          VA   TRAINED SPOTTER

            TREE DOWN ALONG WITH MULTIPLE LARGE BRANCHES.

0545 PM     TSTM WND DMG     WINCHESTER              39.17N  78.17W
07/08/2014                   CITY OF WINCHESTER VA   PUBLIC

            LARGE TREE BRANCH DOWN ON HOUSE ON E HART ST.

0553 PM     TSTM WND DMG     2 ESE STRASBURG         38.98N  78.33W
07/08/2014                   WARREN             VA   911 CALL CENTER

            TREE DOWN ACROSS STRASBURG RD

0554 PM     TSTM WND DMG     FRONT ROYAL             38.92N  78.18W
07/08/2014                   WARREN             VA   911 CALL CENTER

            TREE DOWN ACROSS STONEWALL JACKSON HIGHWAY

0558 PM     TSTM WND DMG     1 SW KEARNEYSVILLE      39.38N  77.90W
07/08/2014                   JEFFERSON          WV   PUBLIC

            TREE DOWN ON LEETOWN RD NEAR RT 9.

0600 PM     TSTM WND DMG     1 ENE HAGERSTOWN        39.64N  77.70W
07/08/2014                   WASHINGTON         MD   TRAINED SPOTTER

            MULTIPLE TREES SNAPPED AND DOWN ON CARS IN THE 700 AND
            800 BLOCKS OF INTERVAL RD

0600 PM     TSTM WND DMG     1 SW SAINT JAMES        39.55N  77.77W
07/08/2014                   WASHINGTON         MD   NEWSPAPER

            ROOF OF BARN BLOWN OFF.

0603 PM     TSTM WND DMG     1 ENE HAGERSTOWN        39.64N  77.70W
07/08/2014                   WASHINGTON         MD   TRAINED SPOTTER

            FOUR TREES DOWN ON INTERVAL ROAD.

0609 PM     TSTM WND DMG     2 N ROUND HILL          39.16N  77.77W
07/08/2014                   LOUDOUN            VA   COUNTY OFFICIAL

            TREE DOWN BLOCKING WOODGROVE ROAD NEAR ALLDER SCHOOL
            ROAD.

0610 PM     TSTM WND DMG     2 NNE DELAPLANE         38.95N  77.91W
07/08/2014                   FAUQUIER           VA   911 CALL CENTER

            TREES DOWN NEAR INTERSECTION OF POSSUM HOLLOW DRIVE AND
            DELAPLANE GRADE ROAD.

0628 PM     TSTM WND DMG     1 ESE MOUNT PLEASANT    39.45N  77.32W
07/08/2014                   FREDERICK          MD   PUBLIC

            MULTIPLE TREES DOWNED. HOME SIDING DAMAGE ALONG KELLY
            ROAD.

0635 PM     TSTM WND GST     2 WNW NEW MARKET        39.40N  77.31W
07/08/2014  M58 MPH          FREDERICK          MD   MESONET

            OAKDALE HIGH SCHOOL MESONET.

0639 PM     TSTM WND DMG     3 SSW DAMASCUS          39.26N  77.23W
07/08/2014                   MONTGOMERY         MD   CO-OP OBSERVER

            6 INCH BRANCHES SNAPPED. INTERSECTION KINGS VALLEY DR
            AND KINGS VALLEY RD.

0639 PM     TSTM WND DMG     1 N HERNDON             38.98N  77.39W
07/08/2014                   FAIRFAX            VA   NWS EMPLOYEE

            LARGE TREE DOWN NEAR HERNDON PKWY AND MONROE ST

0655 PM     TSTM WND DMG     2 SE LINEBORO           39.70N  76.81W
07/08/2014                   CARROLL            MD   NEWSPAPER

            *** 1 FATAL, 8 INJ *** 1 FATALITY AND 8 INJURIES FROM
            FALLING TREE BRANCHES AT YOUTH CAMPSITE WHILE TRYING TO
            SEEK SHELTER.

0658 PM     TSTM WND GST     4 NE MILLERS            39.72N  76.80W
07/08/2014  M63 MPH          CARROLL            MD   CO-OP OBSERVER

0700 PM     TSTM WND DMG     1 NE FOUR CORNERS       39.03N  77.01W
07/08/2014                   MONTGOMERY         MD   BROADCAST MEDIA

            LARGE TREE DOWN ON HOUSE ON LORAIN AVE

0705 PM     TSTM WND DMG     COLUMBIA                39.20N  76.86W
07/08/2014                   HOWARD             MD   PUBLIC

            FIVE TREES DOWN... ONE LARGE

0708 PM     TSTM WND DMG     1 N ALEXANDRIA          38.84N  77.09W
07/08/2014                   ARLINGTON          VA   PUBLIC

            3-5 INCH TREE BRANCHES DOWN

0715 PM     TSTM WND DMG     1 WSW LINTHICUM         39.20N  76.68W
07/08/2014                   ANNE ARUNDEL       MD   PUBLIC

            LARGE TREE LIMBS DOWN

0718 PM     TSTM WND DMG     2 WSW FORT WASHINGTON   38.73N  77.06W
07/08/2014                   FAIRFAX            VA   PUBLIC

            LARGE TREE LIMBS DOWN

0721 PM     TSTM WND DMG     JARRETTSVILLE           39.60N  76.47W
07/08/2014                   HARFORD            MD   PUBLIC

            MANY LARGE BRANCHES DOWN.

0730 PM     TSTM WND GST     1 N BALTIMORE MARTIN ST 39.34N  76.42W
07/08/2014  M61 MPH          BALTIMORE          MD   AWOS

0731 PM     TSTM WND DMG     1 NNE WASHINGTON        38.92N  77.01W
07/08/2014                   DISTRICT OF COLUMB DC   EMERGENCY MNGR

            TREE DOWN NEAR INTERSECTION OF 1ST STREET AND U STREET
            NORTHEAST.

0759 PM     MARINE TSTM WIND 6 ESE HAVRE DE GRACE    39.51N  75.99W
07/08/2014  M58 MPH          ANZ530             MD   MESONET

            NORTH BAY...NORTH EAST MD MESONET.

0900 PM     TSTM WND DMG     LAMBS CREEK             38.26N  77.26W
07/08/2014                   KING GEORGE        VA   911 CALL CENTER

            TREE DOWN ACROSS LAMBS CREEK CH RD NEAR INTERSECTION
            WITH KINGS HWY

&&

EVENT NUMBER LWX1400676 LWX1400677 LWX1400678 LWX1400674 LWX1400675
LWX1400702 LWX1400705 LWX1400715 LWX1400706 LWX1400714 LWX1400713
LWX1400679 LWX1400716 LWX1400718 LWX1400721 LWX1400695 LWX1400717
LWX1400723 LWX1400680 LWX1400720 LWX1400722 LWX1400683 LWX1400682
LWX1400692 LWX1400700 LWX1400701 LWX1400694 LWX1400690 LWX1400691
LWX1400684 LWX1400696 LWX1400699 LWX1400719 LWX1400681 LWX1400685
LWX1400688 LWX1400712 LWX1400703 LWX1400693 LWX1400711 LWX1400708
LWX1400707 LWX1400709 LWX1400686 LWX1400687 LWX1400697 LWX1400689
LWX1400698

A SEVERE LINE OF THUNDERSTORMS MOVED RAPIDLY EAST ACROSS THE AREA
TUESDAY AFTERNOON AND EVENING PRODUCING SEVERE WIND GUSTS AND DOWNED
TREES. THE MOST SUBSTANTIAL AREAS IMPACTED WERE EASTERN WEST
VIRGINIA...WESTERN AND NORTHERN MARYLAND...AND EXTREME NORTHERN AND
NORTHWESTERN VIRGINIA.

STRONG
Local storm report, Jul 9, 12:04 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
104 PM EDT WED JUL 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND DMG     1 ESE MOUNT PLEASANT    39.45N  77.31W
07/08/2014                   FREDERICK          MD   PUBLIC

            SEVERAL TREES UPROOTED - UP TO TWO FEET IN DIAMETER IN
            SIZE - ON WINSTON DRIVE

&&

EVENT NUMBER LWX1400724

AEB

The radar

The Sterling radar (KLWX), 40 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Fauquier

When
July 9, 2:39 PM EST
Where
Fauquier County, 0.75 mi SE of Ada
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
Trained Spotter
Coordinates
38.823, -77.909

There were two 4-inch in diameter tree limbs down on Ada Road.

Thunderstorm Wind, Fauquier

When
July 9, 2:52 PM EST
Where
Fauquier County, 1.71 mi ENE of Orlean
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
38.759, -77.920

There was a tree limb down blocking Conde Road.

Thunderstorm Wind, Culpeper

When
July 9, 3:22 PM EST
Where
Culpeper County, 1.69 mi NW of Lakota
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Crop damage
$250
Reported by
911 Call Center
Coordinates
38.595, -77.894

There was a tree down on wires on Lakota Road.

Thunderstorm Wind, Culpeper

When
July 9, 3:30 PM EST
Where
Culpeper County, 0.37 mi NE of Culpeper Arpt
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
Other Federal Agency
Coordinates
38.523, -77.864

There were small to medium sized trees down on Beverly Ford Road.

Thunderstorm Wind, Culpeper

When
July 9, 3:30 PM EST
Where
Culpeper County, 0.63 mi SSW of Elkwood
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
38.512, -77.856

There was a tree down blocking the railroad tracks at Berry Hill Road near James Madison Highway.

Thunderstorm Wind, Culpeper

When
July 9, 3:31 PM EST
Where
Culpeper County, 0.61 mi SSW of Elkwood
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Crop damage
$250
Reported by
911 Call Center
Coordinates
38.512, -77.855

There was a tree down on wires on Elkwood Crossing.

Thunderstorm Wind, Fauquier

When
July 9, 3:42 PM EST
Where
Fauquier County, 2.83 mi SSE of Remington
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
38.492, -77.780

A tree fell on a house on Sumerduck Road.

Thunderstorm Wind, Prince William

When
July 9, 4:16 PM EST
Where
Prince William County, 1.55 mi SW of Minnieville
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.613, -77.368

Thunderstorm Wind, Prince William

When
July 9, 4:28 PM EST
Where
Prince William County, 1.26 mi SE of Triangle
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
38.538, -77.312

A large tree fell down on the property on Potomac Crest Drive.

Thunderstorm Wind, Stafford

When
July 9, 4:36 PM EST
Where
Stafford County, 0.6 mi NNW of Falmouth
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
38.328, -77.474

There was a tree down at Heartfields Lane and Warrenton Road.

Hail, Prince William

When
July 9, 4:36 PM EST
Where
Prince William County, 0.31 mi ESE of Dumfries
Measured
1 in hail
Reported by
Public
Coordinates
38.568, -77.325

Thunderstorm Wind, Stafford

When
July 9, 4:47 PM EST
Where
Stafford County, 0.64 mi S of Sullivan
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
38.311, -77.401

There was a tree down on New Hope Church Road at White Oak Road.

Thunderstorm Wind, Stafford

When
July 9, 4:48 PM EST
Where
Stafford County, 0.5 mi S of Sullivan
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
Trained Spotter
Coordinates
38.313, -77.400

There was a large tree limb down across New Hope Church Road near White Oak.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536743, 536729, 536730, 536731, 536733, 536734, 536736, 536744, 536737, 536738, 536740, 536741, 536742.